OR WAIT 15 SECS
Mary Beth Nierengarten is a freelance medical writer with over 25 years of experience. Her work appears regularly in a number of print and online publications.
Although penicillin allergy is the most commonly reported medication allergy in children, the true incidence of this allergy in children is low with data suggesting that the large numbers of adverse drug reactions reported by parents as signs of an allergic reaction, such as rash or diarrhea associated with antibiotics, may not be consistent with a true allergic reaction.
Although penicillin allergy is the most commonly reported medication allergy in children, the true incidence of this allergy in children is low with data suggesting that the large numbers of adverse drug reactions reported by parents as signs of an allergic reaction, such as rash or diarrhea associated with antibiotics, may not be consistent with a true allergic reaction.1
Adding to this evidence are the results of a new study that used a questionnaire to identify and classify children with parent-reported penicillin allergy who presented to a pediatric emergency room.1 Conducted by researchers at the Medical College of Wisconsin, the study was undertaken to test the hypothesis that that most (70%) of reported penicillin allergies in a pediatric emergency department are low risk for true penicillin allergy.
“Our results suggest that the symptoms of parent-reported penicillin allergy in the pediatric emergency department frequently do not reflect those that would be expected from a true penicillin allergy,” said lead author of the study, David Vyles, DO, Pediatric Emergency Medicine, Medical College of Wisconsin, Milwaukee.
To determine which children presenting to a pediatric emergency department had symptoms indicative of a true penicillin allergy, Vyles and colleagues administered an allergy questionnaire to 605 parents reporting a penicillin allergy in their child to the pediatric emergency department.
Parents were asked to complete the 17-item questionnaire that included questions on the age of the child when the allergy was first diagnosed, the name of the antibiotic the child was taking when diagnosed with the allergy, the indication for antibiotic use, symptoms of allergic reaction, time to allergic reaction from first dose, and who diagnosed the allergy (ie, parent, physician, or both).
Answers to the questions led to categorizing the risk of true penicillin allergy into high or low risk. High risk referred to reported reactions that were likely either immunoglobulin E (IgE)-mediated or T-cell driven and represented a high clinical risk for readmission of penicillin regardless of how administered. Low risk referred to reactions deemed unlikely to represent a reaction severe Ig-E mediated reaction or T-cell driven.
Of the 605 parents administered the questionnaire, 500 (83%) completed it. Of these 500 parents, 380 (76%) reported exclusively low-risk symptoms and 120 (24%) reported one or more high-risk allergy symptoms.
“Our results demonstrate that 76% of children presenting to the pediatric emergency department with patient-reported penicillin allergy exhibited exclusively low-risk symptoms of allergy that are likely to be inconsistent with a true allergic reaction,” said Dr Vyles.
Along with this primary outcome on the percentage of children with exclusively low-risk allergy symptoms to penicillin, the study also looked at secondary outcomes including the age of the child at allergy diagnosis, reason for antibiotic prescription, name of penicillin prescribed, onset of allergy symptoms in relation to taking the antibiotic, and the person diagnosing the child’s allergy.
Of these outcomes, Dr Vyles highlighted that rash and itching were the most common low risk symptoms reported by parents. The study found that about 94% of patients reported a rash, with most rashes identified as maculopapular. According to Vyles and colleagues, maculopapular rashes are thought to indicate either an adverse reaction to antibiotics or perhaps caused by a viral infection and therefore the large incidence found in this cohort suggests and supports that true penicillin allergy is likely over-diagnosed.
Dr Vyles also underscored that most of the children (75%) were diagnosed as having a penicillin allergy prior to their 3rd birthday, and that most (68%) were taking penicillin for an ear infection at the time the allergy was diagnosed.
When looking at who diagnosed the penicillin allergy, the study found that most parents (87%) said that the diagnosis was made by a primary care physician. However, follow up with the a subset of primary care offices uncovered that 81% of these physicians made the diagnosis based on the parent report and without witnessing the allergic reaction in the child themselves.
Beyond the safety precautions of identifying a true penicillin allergy in children, a further need is to ensure that children who do not have a true penicillin allergy have access to preferred and less expensive first-line antibiotic therapy.
These results provide evidence for the need to further study penicillin allergy in the pediatric emergency department setting, said Dr Vyles.
However, he emphasized further study is needed before the questionnaire is implemented in clinical practice.
“At this time, the questionnaire should not change pediatric emergency department management of reported penicillin allergy,” he said. “Future steps would involve testing children with low risk allergy symptoms for true penicillin allergy and comparing these results to our questionnaire results.”
1. Vyles D, Chiu A, Simpson P, et al. Parent-reported penicillin allergy symptoms in the pediatric emergency department. Academic Pediatrics 2016; pii: S1876-2859(16)30494-6. doi: 10.1016/j.acap.2016.11.004. [Epub ahead of print].